Tornadoes · United States · New Jersey · 2011

EF0 tornado, Perrineville to Manalapan, New Jersey, August 9, 2011

From Perrineville to Manalapan, this EF0 tornado ran 1.7 miles across Monmouth County on August 9, 2011, touching down at 2:23 PM EDT and reaching 50 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 9, 2011
Touchdown
2:23 PM EDT (18:23 UTC)
Lifted
2:28 PM EDT (18:28 UTC)
On the ground
5 minutes
Path length
1.7 miles (2.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Monmouth County
Touchdown point
40.252, -74.432
Lift-off point
40.271, -74.412
Record number
1108091223-01

What the Weather Service recorded

A warm front helped trigger some strong to locally severe thunderstorms and also one confirmed tornado across central and southern New Jersey during the afternoon of the 9th.

An EF-0 tornado touched down in Millstone Township in Monmouth County. The tornado initially touched down north of Buono Farm and tracked northeast where it crossed New Jersey State Route 33.and damaged a flag pole and a business fencing. A barn was damaged on Prodelin Way. Numerous trees and some wires were knocked down along its path, especially on Prodelin and Arrowhead Ways and Bergen Mills Road. The tornado moved along Arrowhead Way before it lifted. The tornado's approximate path length was 1.7 miles, maximum path width of 50 yards and estimated maximum wind speed of 70 mph. No deaths or injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the tornado touched down at Aug 9, 11:12 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 11:12 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EDT TUE AUG 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON AND
THIS EVENING. ANOTHER WEAK FRONT WILL CROSS THE AREA WEDNESDAY.
HIGH PRESSURE BUILDING IN FROM THE OHIO VALLEY WILL BRING COOLER
AND DRIER CONDITIONS FOR THE END OF THE WEEK. ANOTHER FRONTAL
SYSTEM MAY AFFECT THE AREA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A MID LEVEL TROUGH OVER WESTERN PENNSYLVANIA LATE THIS MORNING
WAS DRIFTING EASTWARD. THE TROUGH SHOULD PASS OVER OUR REGION THIS
EVENING.

AN INITIAL AREA OF RAIN SHOWERS IN THE WARM ADVECTION AHEAD OF THE
SHORT WAVE WAS MOVING ACROSS EASTERN PENNSYLVANIA LATE THIS
MORNING. THE SHOWERS SHOULD LIFT ACROSS NORTHERN NEW JERSEY EARLY
THIS AFTERNOON.

IN THE WAKE OF THE SHOWERS, THE SKY SHOULD REMAIN MOSTLY CLOUDY
OVER OUR NORTHERN COUNTIES FOR THIS AFTERNOON. HOWEVER, A DECREASE
IN CLOUD COVER IN THE SOUTH WILL LIKELY ALLOW FOR ADDITIONAL
HEATING AND INCREASED INSTABILITY. AS A RESULT, WE WILL MAINTAIN
THE ENHANCED THUNDERSTORM WORDING THERE.

IN CONTINUES TO APPEAR AS THOUGH TEMPERATURES WILL BE IN THE 90S
IN OUR SOUTHERN COUNTIES AND IN THE 80S ELSEWHERE THIS AFTERNOON.
READINGS MAY REMAIN IN THE 70S IN THE ELEVATED TERRAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE WEAK COLD FRONT/SURFACE TROUGH SHOULD EXIT THE REGION BEFORE
0500 UTC. THIS WILL NECESSITATE THE INCLUSION OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE AREA DURING THIS TIME. THE STRENGTH
OF THE CONVECTION WILL AGAIN BE TIED TO INSTABILITY...SO THERE
WILL BE NO EXPANSION OF THE MENTION OF GUSTY WINDS AND HEAVY RAINS
YET. THIS MAY BE ADDRESSED LATER THIS MORNING WHEN IT BECOMES
CLEAR JUST HOW MUCH INSTABILITY WILL BE AVAILABLE AS THE SHEAR
ARRIVES THIS AFTERNOON.

BEHIND THIS...THE MID LEVEL FLOW BECOMES NORTHWEST...AND WEAK
COLD AIR ADVECTION BEGINS LATER THIS EVENING AND APPEARS TO
MAXIMIZE LATE TONIGHT. 925 MB WINDS COULD REACH 30 KNOTS...BUT IT
IS POSSIBLE THAT THE AIRMASS WILL NOT SUPPORT THE MOMENTUM
TRANSFER AT NIGHT OVER LAND. IN ANY CASE...THE GRADIENT TIGHTENS
BEHIND THE FRONT...AND SLIGHTLY DRIER AIR ARRIVES FROM THE
NORTHWEST.

CLEARING MAY TAKE SOME TIME BEHIND THE SHORT WAVE...AND THERE
COULD BE SOME UPSLOPE CLOUDINESS IN THE HIGHER TERRAIN LATE
TONIGHT. HOWEVER...MOST PLACES SHOULD CLEAR LATE TONIGHT...AND THE
TRANSITIONING AIRMASS WOULD SUGGEST THAT A BLEND OF MOS NUMBERS
MAY BE THE BEST CHOICE FOR OVERNIGHT LOWS.

YET ANOTHER SHORT WAVE IN THE INCREASINGLY FAST NORTHERN STREAM
SHOULD CROSS NORTHERN AREAS LATE WEDNESDAY AFTERNOON AND WEDNESDAY
EVENING. THIS FEATURE WILL PUSH A SURFACE FRONT/TROUGH ACROSS THE
AREA DURING ABOUT THE SAME TIME FRAME. DEW POINTS WILL BE 5 TO 8
DEGREES LOWER WEDNESDAY AFTERNOON...SO INSTABILITY COULD END UP
BEING A LIMITING FACTOR FOR CONVECTION IN MOT PLACES. IN
ADDITION... THERE SHOULD BE QUITE A BIT OF LOW LEVEL WESTERLY
FLOW...WHICH WOULD INHIBIT SURFACE CONVERGENCE.

RIGHT NOW...IT APPEARS AS THOUGH THE BEST CHANCE OF ISOLATED TO
SCATTERED CONVECTION WILL BE ACROSS NORTHERN AREAS...CLOSER TO THE
TERRAIN. MODIFIED MODEL SOUNDINGS SHOW A STRONG INVERTED V
SIGNATURE...AS WELL AS SOME CAPE IN THE HAIL GROWTH REGION. ANY
CONVECTION THAT DEVELOPS MAY HAVE THE POTENTIAL FOR GUSTY WINDS
AND SMALL HAIL...BUT RIGHT NOW THE COVERAGE DOES NOT APPEAR TO
SUPPORT ANY ENHANCED WORDING. 850 MB TEMPERATURES SUPPORT HIGHS
NEAR 90 DEGREES OUTSIDE OF THE TERRAIN...AND HIGHS WERE TAILORED
TOWARD THE WARMER NAM MOS NUMBERS.

A SECONDARY SHOT OF COOL AREA ARRIVES BEHIND THE SHORT WAVE
WEDNESDAY EVENING. THE COLD AIR ADVECTION IS ACTUALLY NOT BAD FOR
EARLY AUGUST...AND THIS COULD RESULT IN BREEZY CONDITIONS FOR A
TIME WEDNESDAY EVENING. MOST PLACES SHOULD CLEAR FAIRLY QUICKLY
WEDNESDAY EVENING...BUT UPSLOPE AREAS COULD HANG ONTO AT LEAST
PARTLY CLOUDY SKIES THROUGH MUCH OF THE NIGHT. THE COOLER NAM MOS
NUMBERS WERE FAVORED FOR LOWS WEDNESDAY NIGHT.

SURFACE HIGH PRESSURE BUILDING EAST FOR THURSDAY...COUPLED WITH A
BROAD QUASI ZONAL FLOW...WILL RESULT IN A SIGNIFICANT AIRMASS
CHANGE FOR THURSDAY. THERE IS A HINT THAT A SHORT WAVE WILL DRIVE
THROUGH THE FLOW FOR THE AFTERNOON...BUT THE COLUMN SIMPLY LOOKS
TOO DRY FOR PRECIPITATION.

HIGHS SHOULD REACH CLOSER TO THE WARMER GFS MOS NUMBERS...AS THE
NAM MAY BE JUST A BIT TOO WITH THE AIRMASS CHANGE. THESE NUMBERS
ARE CLOSE TO CONVECTIVE TEMPERATURES FOR THE DAY...SO CUMULUS
SHOULD FILL IN DURING THE AFTERNOON. THE GRADIENT SHOULD BE
HEALTHY FOR MUCH OF THE DAY...AND THIS COULD SUPPORT WIND GUSTS
NEAR 20 MPH IN THE MORNING AND EARLY AFTERNOON.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THIS TIME PERIOD DOMINATED BY ANTICIPATED SIGNIFICANT LONG WAVE
PATTERN CHANGE. RIDGING EXPECTED TO DEVELOP OVER WESTERN NORTH
AMERICA RESULTS IN TROUGHING DEVELOPING OVER EASTERN PACIFIC AND
EASTERN NORTH AMERICA.

W TO NW FLOW ALOFT OVER OUR REGION MEANS WE HAVE THE POTENTIAL
FOR FRONTAL PASSAGES. DURING THIS TIME PERIOD...THE BEST CHANCE
FOR A FRONTAL PASSAGE AND RELATED PRECIPITATION IS IN THE SATURDAY
NIGHT INTO SUNDAY TIME FRAME. TEMPERATURES WILL BE AT OR SLIGHTLY
BELOW SEASONAL NORMALS THROUGH THIS TIME PERIOD (I HAVEN'T TYPED
THAT PHRASE TOO OFTEN THIS SUMMER).

ALL IN ALL...PRETTY PLEASANT WEATHER EXPECTED AS WE APPROACH MID-
AUGUST.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A FRONTAL BOUNDARY IS DRAPED JUST TO OUR SOUTH THIS MORNING AND
THIS SHOULD LIFT NORTHWARD SOME. AN AREA OF LOW PRESSURE WILL MOVE
INTO THE AREA THIS AFTERNOON WITH AN ASSOCIATED COLD FRONT SLIDING
TO OUR EAST THIS EVENING. LOCAL CONDITIONS WILL TURN SUB-VFR
ESPECIALLY THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS. AN AREA
OF SHOWERS AND THUNDERSTORMS CONTINUES TO TRACK NORTHEASTWARD.

WE ARE EXPECTING CUMULUS TO DEVELOP THROUGH THE DAY WITH THESE
EVENTUALLY GOING BROKEN IN COVERAGE. THERE ARE SOME SIGNALS IN THE
MODEL GUIDANCE THAT A BROKEN LINE OF SHOWERS AND THUNDERSTORMS
GETS GOING JUST TO OUR WEST AND SLIDES ACROSS A PORTION OF THE
AREA LATER THIS AFTERNOON AND EARLY THIS EVENING. WHILE WE
ANTICIPATE A DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS BY LATE
AFTERNOON, THE TIMING AND PLACEMENT IS A BIT LESS CERTAIN AND
WHETHER OR NOT WE HAVE TO WAIT FOR ACTIVITY TO MOVE INTO THE
REGION INSTEAD OF DEVELOPING OVERHEAD. FOR NOW, WE WENT WITH A
-SHRA AND A CB MENTION FROM WEST TO EAST. WE MAY ADD A TEMPO GROUP
FOR AT LEAST SOME TERMINALS WITH THE 12Z TAF ISSUANCE BASED ON
SOME NEWER GUIDANCE. OVERALL, CONFIDENCE IS ABOUT AVERAGE
REGARDING THE CONVECTION TODAY.

A LIGHT WIND WILL SHIFT TO THE SOUTH AS LOW PRESSURE APPROACHES.
THE WINDS ARE THEN FORECAST TO SHIFT TO THE SOUTHWEST AND WEST AS
THE COLD FRONT NEARS AND MOVES THROUGH. THERE MAY BE ENOUGH MIXING
FOR THE SURFACE WINDS TO GUST A BIT, HOWEVER FOR NOW WE WENT WITH
A LITTLE BIT HIGHER SUSTAINED WIND. THE WINDS WILL DIMINISH
TONIGHT AND MAY TEND TO BECOME LIGHT AND VARIABLE. THE CLOUDS ARE
EXPECTED TO THIN OUT AS THE CONVECTION SHIFTS TO THE EAST AND
WEAKENS. THE LOW- LEVEL MOISTURE LOOKS TO HOLD UP DURING THE
NIGHT, AND THIS COMBINED WITH LIGHT WINDS AND LESS CLOUD COVER
COULD LEAD TO SOME FOG.

OUTLOOK...
WEDNESDAY...OVERALL VFR, EXCEPT PERHAPS WITH SOME LOCAL EARLY
MORNING FOG. A SECONDARY COLD FRONT LOOKS TO MOVE THROUGH, WHICH
MAY BE ENOUGH FOR ISOLATED TO PERHAPS SCATTERED CONVECTION. A
NORTHWESTERLY WIND THOUGH MAY TEND TO LIMIT DEVELOPMENT.

THURSDAY AND FRIDAY...HIGH PRESSURE BUILDS IN WITH A MUCH DRIER
AIRMASS, THEREFORE VFR. A NORTHERLY WIND SHOULD BE A BIT STRONGER
THURSDAY COMPARED TO FRIDAY, HOWEVER THERE COULD BE A BIT OF A
SEA/BAY BREEZE FRIDAY.

SATURDAY...HIGH PRESSURE MOVES TO THE EAST WITH A SOUTHERLY FLOW
DEVELOPING. THE CLOUDS MAY INCREASE A BIT WITH A WARM FRONT
APPROACHING FROM THE SOUTHWEST, BUT OVERALL VFR. ANY SHOWERS OR
THUNDERSTORMS SHOULD REMAIN TO OUR WEST.

&&

.MARINE...
A FRONTAL BOUNDARY IS DRAPED JUST SOUTH OF OUR WATERS THIS
MORNING. THIS BOUNDARY SHOULD SHIFT NORTHWARD SOME TODAY AS AN
AREA OF LOW PRESSURE MOVES IN. THE FLOW ABOVE THE SURFACE IS
FORECAST TO INCREASE SOME THROUGH THE DAY, HOWEVER THE FORECAST
SOUNDINGS PRETTY MUCH KEEP MOST OF THIS FROM GETTING TO THE
SURFACE. THE FLOW WILL TURN SOUTHERLY TODAY THEN SHIFT TO THE WEST
AND NORTHWEST TONIGHT BEHIND THE COLD FRONT. SOME SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON AND
THIS EVENING, AND SOME COULD PRODUCE LOCALLY BRIEF GUSTY WINDS AND
HEAVY RAIN.

A SECONDARY FRONT LOOKS TO MOVE THROUGH ON WEDNESDAY AND THE LOW-
LEVEL WINDS MAY TEND TO BACK AHEAD OF THIS. FOLLOWING THIS FRONT,
THE WINDS WILL SHIFT TO THE NORTHWEST AND NORTH LATER WEDNESDAY
AND THURSDAY HOWEVER THE SURFACE WINDS SHOULD REMAIN UNDER 25
KNOTS. A COOLER AND DRIER AIRMASS ARRIVES FOR THURSDAY AND FRIDAY
WITH A NORTH OR NORTHWEST FLOW BEING MAINTAINED. THERE COULD BE
SOME GUSTINESS THURSDAY ESPECIALLY NEARSHORE, BUT THEN LESS WIND
FOR FRIDAY WHICH COULD LEAD TO A SEA BREEZE. HIGH PRESSURE IS
FORECAST TO SHIFT TO OUR EAST SATURDAY, ALLOWING FOR A SOUTHERLY
FLOW AS A WARM FRONT APPROACHES FROM THE SOUTHWEST. OVERALL, WE
CONTINUE TO MAINTAIN THE WINDS AND SEAS BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH SATURDAY.

&&

.RIP CURRENTS...
A LONG PERIOD SOUTHERLY GROUND SWELL CONTINUES TODAY WITH THE
WAVE PERIOD AROUND 10 SECONDS. THE SURFACE FLOW IS EXPECTED TO
BECOME SOUTHERLY AND INCREASE SOME TODAY, AND OUR LOCAL GUIDANCE
INDICATES A MODERATE RISK FOR TODAY ALONG THE NEW JERSEY COAST AND
LOW FOR DELAWARE. WE RECEIVED A REPORT THAT RESCUES OCCURRED
YESTERDAY AT LONG BEACH ISLAND AS CONDITIONS WORSENED. BASED ON
THE LAY OF THE LAND IN COMBINATION WITH THE WIND DIRECTION AND
GROUND SWELL, A MODERATE RISK WAS ISSUED EXCEPT FOR THE DELAWARE
BEACHES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES/MEOLA
NEAR TERM...IOVINO
SHORT TERM...HAYES
LONG TERM...SZATKOWSKI
AVIATION...GORSE
MARINE...GORSE
RIP CURRENTS...GORSE
Hazardous weather outlook, Aug 9, 3:28 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 AM EDT TUE AUG 9 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>023-027-PAZ060-061-
067>071-100730-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
328 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR POSSIBLE STRONG
THUNDERSTORMS.

NJZ001-007>010-012-013-015-020-PAZ054-055-062-100730-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-OCEAN-CARBON-MONROE-NORTHAMPTON-
328 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-100730-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
328 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-100730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
328 AM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 11:46 AM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1146 AM EDT TUE AUG 9 2011

DEZ001-MDZ008-PAZ060-067-068-070-091645-
BERKS PA-CECIL MD-CHESTER PA-DELAWARE PA-MONTGOMERY PA-NEW CASTLE DE-
1146 AM EDT TUE AUG 9 2011

...SHOWERS WITH HEAVY RAINFALL WILL AFFECT CECIL...DELAWARE...
CHESTER...MONTGOMERY...BERKS AND NEW CASTLE COUNTIES...

AT 1138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH HEAVY RAINFALL ALONG A LINE EXTENDING FROM SOUTHERN
BERKS SOUTH THROUGH CHESTER COUNTY AND INTO NORTHERN CECIL COUNTY
MARYLAND...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR
GLENMOORE...ZION...CALVERT...BAY VIEW AROUND 1150 AM...WEST
GROVE...LOMBARD AROUND 1155 AM...PLEASANT
HILL...BLAKE...TOUGHKENAMON AND DOWNINGTOWN AROUND NOON.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. A FEW LIGHTNING STRIKES ARE ALSO POSSIBLE WITHIN THESE
SHOWERS.

LAT...LON 3983 7601 3994 7594 4011 7595 4014 7590
      4018 7596 4026 7597 4027 7537 3994 7530
      3985 7533 3984 7537 3980 7542 3972 7548
      3969 7554 3963 7588 3964 7617 3966 7618

HEAVENER
Special weather statement, Aug 9, 12:40 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1240 PM EDT TUE AUG 9 2011

DEZ001-MDZ008-NJZ016-091745-
CECIL MD-NEW CASTLE DE-SALEM NJ-
1240 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT CECIL...NEW CASTLE AND SALEM
COUNTIES...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ELKTON...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR HOLLYWOOD BEACH...
CHARLESTOWN AROUND 1245 PM...CHESAPEAKE CITY...BRANTWOOD AROUND 100
PM...SAINT GEORGES...GLASGOW AROUND 115 PM...DELAWARE CITY...BEAR
AROUND 130 PM...NEW CASTLE AND WILMINGTON MANOR AROUND 145 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3976 7563 3966 7554 3964 7559 3960 7560
      3965 7553 3950 7539 3947 7556 3958 7554
      3958 7556 3947 7559 3938 7605 3941 7605
      3944 7600 3946 7602 3953 7599 3955 7608

HEAVENER
Special weather statement, Aug 9, 1:02 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
102 PM EDT TUE AUG 9 2011

NJZ016>018-022-091800-
ATLANTIC NJ-CAMDEN NJ-GLOUCESTER NJ-SALEM NJ-
102 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...CAMDEN...GLOUCESTER
AND SALEM COUNTIES...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILMINGTON...MOVING EAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR WOODSTOWN...SWEDESBORO AROUND
115 PM...PITMAN...MULLICA HILL AROUND 130 PM...MONROE TOWNSHIP...
CLAYTON AROUND 145 PM AND ATCO AROUND 200 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3947 7490 3948 7496 3956 7506 3951 7507
      3953 7521 3955 7524 3954 7525 3959 7551
      3977 7543 3982 7492 3979 7491 3977 7488

HEAVENER
Special weather statement, Aug 9, 1:17 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
117 PM EDT TUE AUG 9 2011

NJZ017>019-022-027-PAZ070-071-091815-
ATLANTIC NJ-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SOUTHEASTERN BURLINGTON NJ-
117 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...DELAWARE...GLOUCESTER AND PHILADELPHIA COUNTIES...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF WILMINGTON...MOVING EAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR WENONAH...BLACKWOOD AROUND 130
PM...PINE VALLEY...BERLIN AROUND 145 PM...SHAMONG AND ATSION AROUND
200 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3991 7455 3960 7459 3977 7540 3989 7538

HEAVENER
Special weather statement, Aug 9, 2:16 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
216 PM EDT TUE AUG 9 2011

NJZ016>018-021-022-027-091915-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-
216 PM EDT TUE AUG 9 2011

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...CAMDEN...
CUMBERLAND...GLOUCESTER AND SALEM COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
CAMDEN TO 13 MILES NORTH OF VINELAND TO 6 MILES NORTHWEST OF VINELAND
TO 13 MILES WEST OF MILLVILLE...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR SICKLERVILLE AROUND 215 PM...
CHESILHURST...ATCO AROUND 230 PM...SOUTH VINELAND...MIZPAH AROUND 245
PM...WHARTON STATE FOREST...ATSION AROUND 300 PM...EGG HARBOR CITY
AND DOROTHY AROUND 315 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3944 7458 3930 7481 3932 7486 3930 7488
      3938 7539 3951 7519 3966 7511 3981 7511
      3980 7492 3977 7489 3978 7482 3980 7481
      3980 7448 3959 7448

HEAVENER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Brookhaven, NY (KOKX), 12:00Z

6.4 hours before the tornado, 148 km from the path. August 9, 2011.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 171 joules per kilogram, CIN -46, lifted condensation level 860 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Brookhaven, NY at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 6 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
46 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Lakehurst Nas (NEL), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Philadelphia radar (KDIX), 35 km away, was scanning. The volume nearest the touchdown began at 18:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in New JerseyEvery tornado in New Jersey since 1950Warnings in force in New Jersey nowThe forecast where you are

The other tornadoes of August 9, 2011

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 93:05 PM EDTEF0Gratiot, MI0.750$500,000
August 92:45 PM MDTEF0Park, MT0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.